One of the many issues that a lot of lupies seem to face is managing our weight.
Some of the literature about lupus warns that anorexia can a symptom of lupus. Some of the patient information sheets that come with lupus medications also warn that anorexia can be a side effect.
Talking on Facebook, there’s a number of lupies who struggle with being underweight. They try, but lupus or medication just make them so sick they can’t eat enough, or eat and can’t keep down enough, to gain weight. They’re just always unhealthily underweight. It’s not anorexia in terms of the poor body image, it’s just a simple practical issue of it being a major effort to try to eat enough energy for their body’s requirements.
Then there’s the group like me. Medication, and steroids get blamed more than most, but some others get the blame as well, make us put on weight. Prednisone (steroid) causes fluid retention and uncontrollable appetite as well as a number of other equally unpleasant effects. Some people (very heroically to my mind) have won the battle of losing weight on prednisone, but there’s lots of us who have tried and tried and just haven’t got anywhere.
I’m at the stage of having asked my GP to help me wean off prednisone so I can lose weight. My rheumatologist insists that I need to lose about a third of my bodyweight, and I’ve struggled for years but been unsuccessful while taking prednisone.
I’m sure there are a fair number of lupies who manage to stay within a healthy weight range. For others of us, both lupus and lupus drugs make it very difficult to manage something that is so basic and important to health.